Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Have severe depersonalization and derealization. Face looks distorted. MRI scan normal. What is causing this?

User rating for this question
Answered by

Practicing since : 1998
Answered : 414 Questions
I have severe depersonalization and derealization. I have a few questions concerning these two. When you get dp and dr from stopping a benzodiazepine like ativan during the withdrawal is that from the actual medication or from the anxiety itself that the benzo causes? Like when they say if you cure your anxiety you can cure the dp and the dr but I am also wondering if I can still have the dp and the dr even without the anxiety because it is actually from the benzo?

Also, more specific questions relating to the dp and the dr, I am getting more severe symptoms of dp and dr or I am guessing it is still dp and dr but not sure. My symptoms are like my face is distorted like my mouth isn't in the right place and sometimes it feels like I dont have a face at all if that makes sense. When I look at other people they look detached like their heads arent attached to their bodies and they dont have faces either or they look completely detached and distorted as well. I feel like I am in two halves like I have two brains at times. I also feel like my body doesn't know what is what kind of if that makes sense. Are these still symptoms of dp and dr or could this be something more? I have had an mri and that was normal but am wondering if dp and dr can still cause these symptoms or this could be something else?

Thanks so much.
Posted Thu, 16 Aug 2012 in Anxiety and Stress
Answered by Dr. Susanta Padhy 4 hours later

DP and DR can also occur in a host of other conditions like substance intoxication, depression, anxiety disorder, schizophrenia, organic brain syndrome etc. Also, I will partly agree with you, it may not be DPDR.

It is good that you have described your symptoms

Taking Ativan may help you rather than worsen DPDR, at least in short-term.

I would suggest to consult a psychiatrist for evaluating DPDR completely and by doing a thorough mental state examination . Because DPDR is a symptom not a disease ( e.g fever is a symptom and can have many causes for it. for treating fever it has to be evaluated adequately) .

Still, I feel you may not be clarified. Does not matter, we can discuss further.

Thank you
Above answer was peer-reviewed by
Follow-up: Have severe depersonalization and derealization. Face looks distorted. MRI scan normal. What is causing this? 5 hours later
Hi Dr. Padhy,

I think I talked to you earlier a few days ago on a similar topic. I know that dp and dr can occur in a host of other conditions but I definitely do not have it from sustance intoxication and schizophrenia. I do have anxiety of course but was wondering if I have dp and dr from ativan withdrawal or from the anxiety the ativan caused.

What is organic brain syndrome?

Also, I cannot take ativan as that is what got me into this mess and got me this way in the first place so needless to say I am not taking any ativan or benzodiapine again. Sorry I just wanted to let you know that and thanks though for the advice but I just can't take it again as the ativan is what caused all of this pretty much.

If the new symptoms are not dp and dr what else could it be then?

I have been evaluated by a psychiatrist and everything so I don't need to do that again.

Also, I think I asked you before but I asked about taking diphenhydramine to help maybe with the anxiety and to sleep and was wondering if that would be alright or it could make my symptoms worse as you mentioned about taking ativan but I personally think diphenhydramine is safer than taking ativan again.

Sorry for all the questions again.

Thanks so much.
Answered by Dr. Susanta Padhy 2 hours later

Yes, I think and I am sure we have discussed few days before.

I must appreciate for your clarity in thoughts about what medications to take or not to take.

O.K, fair enough, if you do not want to take any Benzodiazepine including Ativan. I respect your decision.

There are safer alternatives like Diphenhydramine or Chloropheniramine that can induce sleep without worsening anxiety/DPDR symptoms.

Ativan withdrawal is more commonly responsible than Ativan consumption for anxiety/dpdr

In Organic brain syndrome there are some structural problem in brain. I dont think this is a possibility in your case.

Sometimes, We need to know that sleeplessness can also cause such symptoms.

Hence, I would say lets correct sleep first with Diphenhydramine and then wait and watch without getting Panic.

Hope I am of some helpful to you
Above answer was peer-reviewed by
Follow-up: Have severe depersonalization and derealization. Face looks distorted. MRI scan normal. What is causing this? 2 hours later
Hi Dr. Padhy,

Thanks so much for the detailed response. A few more questions if you don't mind.

If diphenhydramine will help sleep then won't it help with the anxiety as well a little as I am hoping it will as it calms you as well right? I am sleeping a full nights but I am not sure if I am getting a good sleep though and also I did read somewhere that diphenhydramine might have a slight similarity to ssri? Also, thanks for letting me know that it shouldn't worsen my dp and dr as that is what I am really worried about I don't want to make that worse. I used to take it for a while way before I took Ativan but didn't have the withdrawal from the ativan.

If this is dp and dr then what you say it is and nothing worse and it is from the ativan withdrawal and not from anxiety itself then how much longer do you think I will have the withdrawal as I am going on about almost two years now however I stopped it cold XXXXXXX though?

Is there any possibility that the diphenhydramine might help with my dp and dr or not at all?

Is there a test to find out if I have organ brain syndrome or no?

Also, so you do think this is dp and dr or could it be something more than that still?

Thanks so much.
Answered by Dr. Susanta Padhy 20 hours later
Diphenhydramine will give sleep and because of improvement in sleeplessness anxiety may come down little bit. But this drug does not have any direct anxiety lowering effect and hence thereby again might have some minimal indirect benefit on DPDR.

There is no similarity between SSRI and diphenhydramine

Benzodiazepine withdrawal usually last for 2-3 weeks, in some cases it may last a couple of weeks more.

No need to be worried for Organic brain syndrome in your case. Remain calm.

The clinical description is more of DPDR

Wish you good luck, XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor